This event has ended

The April Open Government Directive Workshop

Wednesday, April 28, 2010 from 9:00 AM to 12:15 PM (EDT)

Washington, United States

The April Open Government Directive Workshop

Ticket Information

Type Remaining End     Quantity
Public Sector Participant (.gov email required) 9 Tickets Ended Free  
Private Sector Participant 3 Tickets Ended Free  
Remote Participation   more info 86 Tickets Ended Free  

Share The April Open Government Directive Workshop

Event Details

Overview

What:  The Open Government Directive Workshop Series, an inter-agency collaborative event.  The April workshop will be hosted by the US Department of Agriculture.

When:  Wednesday, April  28, 2010 from 9:00am-12:15pm. We highly recommend you allow plenty of time to clear security.

Where:  US Department of Agriculture Headquarters, 1400 Independence Avenue, SW, Washington, D.C.   Enter at the intersection of 12th Street SW and Independence and walk to the cafeteria in Wing 2. Head to the conference rooms at the back of the cafeteria.  

Remote Participation:   Remote participants will be able to have the same small-group dialogue experience as the in-person participants through a conference call which will take place from 12pm-1:30pm EST on April 28th.  Please register above as a remote participant and you'll receive details from Barry Camson who has volunteered to lead this effort.

Note: we are experimenting with holding the workshop in a space without wireless access and without live streaming to see if the small group discussions are more personal and productive.

Online, everyone is invited to join a discussion from 11am-12pm EST on April 28th which will be a public question-and-answer session on Twitter led by Michael Rupert from LocalGovChat.

Prior to the workshop, we are using GovLoop discussion forums.  Here are the questions that have been submitted by the participants:

Why:  This series of workshops is designed to steadily build momentum for successful implementation of the Open Government Directive.


Mission:

  • Demonstrate that creating a collaborative environment within an agency can be done with minimal resources (this is a no-frills workshop series).
  • Share knowledge across agencies and between the public and private sector to address challenges and questions chosen by the participants from the public sector.
  • Ensure all great ideas from the workshop are documented online for those that cannot attend.
Participant Responsibilities:
  • Be authentic.  Come to share ideas.
  • Take responsibility for your learning and the learning of those around you.
  • Post great notes on the wiki.  If your notes are not online, then they're not shared.  If your ideas are not shared, then they're not changing the world :)

RSVP on this page by April 26, 2010.

Please feel free to contact us at info@opengovplaybook.org.  We look forward to your participation and continuing commitment.


Supplemental Information

Method

Each month's workshop will last half a day and build on the previous month's workshop.  Half-day workshops will enable many more people to attend.  Additionally, each workshop (after April) will have an optional 3-hour advanced afternoon session which will focus on a different challenge chosen by the host agency (natural language processing, site mapping, etc).  Afternoons will probably have far fewer and different participants than the morning workshops due to their specificity.

These events are designed to be highly engaging so that federal managers build collaborative skills and understand how to build collaborative methods into their workplace.  Whereas previous workshops held free-ranging discussions, subsequent workshops will focus solely on answering common questions and creating solutions to common challenges.  Workshops will convene monthly to build steady momentum for enabling culture change.

The workshop will have an online discussions from April 14-27 on GovLoop and April 28-30 on the wiki at OpenGovPlaybook.org.

Online Discussion on GovLoop:

Each breakout session will have the following format: 

  • Quick round of introductions
  • Define the question/challenge
  • List possible answers/solutions
  • Build on each other's ideas
  • Discuss pros and cons

 

Morning Workshop Timeline

9:00am     Welcome (15 min); Beth Noveck, Chris Smith, Chris Jones

9:15am     Collaborative exercise (5 min); Lucas Cioffi

9:15am     Participants create the agenda (15 min)

9:35am     Session 1 (50 min)

10:25am   Break (10 min)

10:35am   Session 2 (50 min)

11:25am   Break (10 min)

11:35am   Session 3 (30 min)

12:05am   Break (5 min)

12:10pm   Wrap-up (15-min)

 

(For the workshops after April only) Afternoon Advanced Workshop Timeline

The topic for each afternoon workshop would be chosen by the host agency.  There will likely be a much smaller crowd due to the specificity of the topic.  The purpose is to address one challenge that affects many agencies in depth and to publish alternative solutions.  This process is built to scale whether there are 20 or 120 participants.

1:15pm    Welcome and problem definition (15 min)

1:30pm    Breakout groups focus on different aspects of the problem (90 min)

3:00pm    Synthesis of breakout groups' ideas (60 min)

4:00pm    Conclusion (15 min)

 

Host Agency Responsibilities (for agencies that want to host future workshops)

1. Provide space for 120 people to convene.  If the chairs cannot be arranged in circles for small group discussion, then breakout rooms are necessary.

2. Invite the right public sector attendees to ensure that the workshop has maximum impact.

3. Make necessary coordination with building security.

4. (Suggested) Wireless Internet access.  It's completely OK to hold this workshop without wireless Internet.  This will help folks be more present with each other.

5. (Suggested) Provide coffee.

6. (Optional) Have a high-ranking official from the agency welcome the participants.  This is a quick way for the agency to talk briefly about the great work they are doing in the area of open government.

 

Changes from Previous Workshops in the OGD Workshop Series

We have reduced the complexity of the eight remaining 2010 workshops to ensure they can be held with minimal resources, no budget, and maximum impact.

1. Workshops are shortened to a half-day schedule so that more people can attend.

2. No food is served; participants are able to head to lunch at 12:15pm and then get back to work at their agency in the afternoon.

3. No live streaming is necessary, because it would adversely affect the intimacy of small group discussions.  Instead, online participants will have more meaningful avenues for participation than one-way streaming that we began exploring at the last workshop using GovLoop discussion forums and free conference calling technology.

4. There is no need for tech support, a stage, microphone, or projectors because the program will consist of small group discussions.

5. Sign language interpreters can be available upon request for the small group discussions, but we haven't had any requests so far.  There will be a heavy emphasis on posting all notes on the wiki which is compliant with Section 508.

6. Finally, we'll customize the workshop format so that it meets the needs of the host agency.

Please feel free to contact us at info@opengovplaybook.org.  We look forward to your participation and continuing commitment.

Have questions about The April Open Government Directive Workshop? Contact the organizer
Attendee List Sort by: Date | First Name | Last Name

When & Where


US Department of Agriculture Headquarters
1400 Independence Avenue, S.W.
Washington, 20252

Wednesday, April 28, 2010 from 9:00 AM to 12:15 PM (EDT)


  Add to my calendar

Please log in or sign up

In order to purchase these tickets in installments, you'll need an Eventbrite account. Log in or sign up for a free account to continue.